Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 36, NWS La Crosse, WI

May 11, 2022Buffalo County, Wisconsin; Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 11, 2022, 10:37 AM CDT for Buffalo County, Wisconsin; Wabasha County, Minnesota. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2022, 10:37 AM CDT (15:37 UTC)
Expired
May 11, 2022, 11:15 AM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
50.0 mph

Counties Wabasha County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:42 AM CDTHAIL 1Kellogg, MN
May 11, 10:44 AM CDTHAIL 0.75Kellogg, MNREPORT FROM MPING: DIME (0.75 IN.).
May 11, 10:49 AM CDTHAIL 0.7Kellogg, MN
May 11, 10:56 AM CDTHAIL 11 S Alma, WIREPORTED AT DAIRYLAND POWER CO OPERATIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS53 KARX 111537
SVRARX
MNC157-WIC011-111645-
/O.NEW.KARX.SV.W.0036.220511T1537Z-220511T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1037 AM CDT Wed May 11 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central Wabasha County in southeastern Minnesota...
  East central Buffalo County in west central Wisconsin...

* Until 1145 AM CDT.

* At 1037 AM CDT, a severe thunderstorm was located over Alma, moving
  northeast at 30 mph.

  HAZARD...Two inch hail.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  east central Wabasha and east central Buffalo Counties, including
  the following locations... Pioneer Campground, Waumandee, Montana,
  Czechville, Highway 95 And County G, West Newton and Cream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4450 9153 4425 9153 4422 9157 4421 9160
      4420 9161 4418 9160 4417 9161 4417 9182
      4419 9186 4419 9189 4429 9202 4432 9203
TIME...MOT...LOC 1537Z 242DEG 25KT 4431 9193 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Peters
2 follow-up statements
988 
WWUS53 KARX 111609
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1109 AM CDT Wed May 11 2022

MNC157-111618-
/O.CAN.KARX.SV.W.0036.000000T0000Z-220511T1645Z/
Wabasha MN-
1109 AM CDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WABASHA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4435 9194 4450 9153 4425 9153 4423 9189
      4425 9189 4427 9190 4428 9191 4429 9193
      4431 9191 4433 9192 4435 9195
TIME...MOT...LOC 1608Z 242DEG 25KT 4441 9166 

$$

WIC011-111645-
/O.CON.KARX.SV.W.0036.000000T0000Z-220511T1645Z/
Buffalo WI-
1109 AM CDT Wed May 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EAST CENTRAL BUFFALO COUNTY...

At 1108 AM CDT, a severe thunderstorm was located 7 miles southeast
of Modena, or 11 miles south of Mondovi, moving northeast at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Public. Quarter sized hail was reported near Kellogg, MN.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Alma, Buffalo City, Waumandee, Cochrane, Montana, Cream, Highway 88
And County O, Highway 95 And County C, Lock And Dam 4, Herold,
Highways 37 And 35, Praag and Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4435 9194 4450 9153 4425 9153 4423 9189
      4425 9189 4427 9190 4428 9191 4429 9193
      4431 9191 4433 9192 4435 9195
TIME...MOT...LOC 1608Z 242DEG 25KT 4441 9166 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Peters
534 
WWUS53 KARX 111615
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1115 AM CDT Wed May 11 2022

WIC011-111625-
/O.CAN.KARX.SV.W.0036.000000T0000Z-220511T1645Z/
Buffalo WI-
1115 AM CDT Wed May 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUFFALO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4435 9194 4450 9153 4425 9153 4423 9189
      4425 9189 4427 9190 4428 9191 4429 9193
      4431 9191 4433 9192 4435 9195
TIME...MOT...LOC 1612Z 242DEG 25KT 4444 9159 

$$

Peters

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:49 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 11, 6:49 AM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
649 AM CDT Wed May 11 2022

.DISCUSSION...(Today through Tuesday)
Issued at 245 AM CDT Wed May 11 2022

Key Messages:

 - Persistent strong/severe storm chances today-Friday

 - Very Warm Thu - Records? Cooling (seasonable) for next week

* TODAY STORM CHANCES: mostly west, north later in the day

This morning, interaction of low level moisture return/jet just
pushing north of quasi-stationary front, along with potential for
weak bit of shortwave energy aloft, will trigger a few
showers/storms over southern MN/northern IA, lifting north/northeast
through the morning. A variety of potential outcomes via the
meso/CAMS models, although most favor at least a smattering of
convection.

For the afternoon, juicy atmosphere with very fat CAPE profiles
(MUCAPEs of 4000+ J/kg). Capping inversion still in place, although
not quite as stout as the last few days. Daytime warming might not
be enough to break - but any weak forcing could be. Some of the meso
models show a weak area of sfc convergence (stationary front) across
southwest WI which could act as a focus for convection. In addition,
if some morning storms are realized, any left over outflow could
serve a similar purpose. Models aren't overly enthusiastic with the
chances, but if initiation does occur, the instability would fire
them quickly. Not a lot of wind shear in this area to help organize
development, but couldn't rule out a few pulsy stronger storms
(isold severe?) with some hail risk.

Stronger upper level shortwave trough/MCV progged to lift northeast
out of the TX panhandle today, moving across western IA/MN this
evening and then over northern WI overnight. At the sfc, stationary
front currently resting from southwest IA into northeast WI, will
make some progress north, edging into central MN and northern WI
later this evening. The shortwave will ride across the sfc boundary,
interacting with favorable moisture transport/low level jet across
MN this evening. Showers/storms should blossom, moving
north/northeast through the night time hours. The convection will
ride along the CAPE axis and have favorable deep layer shear aiding
storm development. Some strong/severe storms appear likely. Current
setup could hold the higher threat just west/north of the local
forecast area, but could skirt across parts of SE MN into north-
central WI.

* WARM THU...but cooling for the new week

Very persistent signal in the models for a steamy Thu with a warm
front to the north and 850 mb temps slated to climb 20+ C (925mb
25+). NAEFS/ECMWF 850 mb anomalies still hovering close to +2.5
(no change there from almost a week ago).

Highs should top out in the upper 80s to lower 90s with morning lows
close to 70 for some. A few records are possible, both for highs and
record warm lows.

In addition...with dewpoints in the mid 60s, heat indices will climb
into the low to mid 90s. Air conditioning will be needed.

The heat doesn't last long as cooler, more seasonable (and less
humid) air moves in post the late Thu/Friday cold frontal passage.
With progressive flow a loft with ridge-trough, ridge-trough
coupling tracking steadily trough, some fluctuations up/down in
temps are expected. Also, EC ensemble members showing a wide spread
in potential outcomes when it comes to temps past next
Tue...although trends generally center around the mid May normals.

* THU NIGHT/FRI STORM CHANCES: strong/severe risk continues

A line of strong/severe storms will be marching east across the
northern plains into western portions of MN/IA by Thu evening. CAPE
will be on the decrease as the line nears the local area, but the
GFS/NAM still pointing to a 2000+ J/kg of MUCAPE running north-south
across western WI by 06z Fri. Deeper shear will lie farther to the
west while BUFKIT soundings point to an increasing low level
inversion - likely making storms elevated if current progged pace
holds true. Hail potential would still be there, but wind risk would
become more limited.

Cold front (helping to drive the line of storms) set to extend from
northwest WI into central IA by Fri afternoon while its parent upper
level shortwave trough lifts into southern Canada. Convergence along
the front weakens as the flow/pressure gradient gets baggy.
Warm/moist/unstable airmass persists ahead of the front and bufkit
soundings suggest low level capping inversion could/should be
overcome by late afternoon. Expectation is for storms to rapidly
develop along the front, fueled by 2500-3500 J/kg SBCAPE. Strongest
deep layer shear continues to hold farther west into the cooler air,
but potential for 30+ kts in the 0-6km layer and 20+ kts in the 0-
3km...helping with storm organization. Low level shear is meager at
best. Strong/severe storms would be likely in this setup and could
produce hail rather quickly. Some wind risk too - until sfc layer
starts to stabilize with loss of daytime heating. Locally, the
strong/severe threat lies from northeast IA into central WI, from
late afternoon into early evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed May 11 2022

Mid and high clouds from the convection over south-central
Minnesota kept the MVFR clouds from developing at the TAF sites
early this morning. Still some MVFR fog at KLSE, but this should
dissipate by 11.14z.

We will have to watch a MCV that will be lifting into southern
Minnesota. At this time, it looks like it will stay just northwest
of KRST this evening. Another concern for tonight is that a few
CAM models suggest that a line of showers and storms will develop
on the edge of cold pool to our north and northwest and this could
drop far enough south to impact the TAFS. At this time, confidence
was not high enough to include them in the TAFs

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...Boyne
Hazardous weather outlook, May 11, 4:59 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
459 AM CDT Wed May 11 2022

IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-
121000-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
459 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

An isolated storm is possible. Organized severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms are possible late Thursday night. A few could be
strong with a hail threat.

More storms are possible Friday afternoon into the evening. A few
could be strong to severe with a hail and wind threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed over the next few days.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-121000-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-
459 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and western Wisconsin

.DAY ONE...Today and Tonight

Scattered storms are possible. A few could become strong,
potentially severe this evening. Threats include hail and wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A line of strong to severe storms will approach the area from the
west late Thursday evening, weakening as they near the
Mississippi River. The main threats will be large hail and
damaging winds.

More storms are possible Friday afternoon into the evening. A few
could be strong, possibly severe, with a hail and wind threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed over the next few days.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 11, 10:00 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     HAIL             3 ENE POTSDAM           44.18N 92.29W
05/11/2022  E1.00 INCH       WABASHA            MN   PUBLIC

&&
Local storm report, May 11, 10:08 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1008 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HAIL             1 W POTSDAM             44.16N 92.37W
05/11/2022  E1.75 INCH       OLMSTED            MN   FIRE DEPT/RESCUE

0943 AM     HAIL             3 ENE POTSDAM           44.18N 92.29W
05/11/2022  E1.75 INCH       WABASHA            MN   PUBLIC

&&

DAN.BAUMGARDT
Local storm report, May 11, 10:11 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     HAIL             4 NNE PLAINVIEW         44.22N 92.14W
05/11/2022  E1.75 INCH       WABASHA            MN   PUBLIC

&&

DAN.BAUMGARDT
Local storm report, May 11, 10:15 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     HAIL             2 NE POTSDAM            44.19N 92.32W
05/11/2022  E1.75 INCH       OLMSTED            MN   PUBLIC

            PICTURE VIA SOCIAL MEDIA

&&

DAN.BAUMGARDT
Local storm report, May 11, 10:22 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 AM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     HAIL             4 NNE PLAINVIEW         44.22N 92.14W
05/11/2022  M2.50 INCH       WABASHA            MN   TRAINED SPOTTER

            HAIL STARTED 15 MINUTES AGO AND NOW A FEW TENNIS BALL
            SIZED STONES

&&

DAN.BAUMGARDT
Special weather statement, May 11, 10:30 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1030 AM CDT Wed May 11 2022

MNZ086-087-111630-
Olmsted MN-Dodge MN-
1030 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northwestern Olmsted
and northeastern Dodge Counties through 1130 AM CDT...

At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm over
Kasson, or over Mantorville, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mantorville and Kasson around 1035 AM CDT.
  Byron around 1055 AM CDT.
  Rochester around 1120 AM CDT.

Other locations impacted by this storm include Danesville, Highway 57
And 570th Street, Salem Corners, Highway 52 And County 14, Hidden
Meadows R V Park, Wasioja, Kings Park, Douglas, Oxbow Park and Berne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4419 9282 4420 9257 4419 9257 4419 9243
      4410 9244 4399 9246 4397 9288
TIME...MOT...LOC 1530Z 264DEG 14KT 4403 9278

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

CZ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:27 AM CDTSpecial Weather StatementARXDodge48 min
May 11, 7:56 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted34 min
May 11, 8:24 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha51 min
May 11, 9:00 AM CDTSevere Thunderstorm Warning Considerable damage threatARXOlmsted, Wabasha6 min
May 11, 9:04 AM CDTSevere Thunderstorm Warning Considerable damage threatARXOlmsted, Wabasha41 min
May 11, 9:19 AM CDTSpecial Weather StatementARXDodge56 min
May 11, 9:30 AM CDTSevere Thunderstorm Warning Considerable damage threatARXOlmsted, Wabasha45 min
May 11, 10:04 AM CDTSevere Thunderstorm Warning Considerable damage threatARXWabasha, Winona56 min
May 11, 10:30 AM CDTSpecial Weather StatementARXDodge60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.